Jump to content
CrazyBoards.org

Serotonin Syndrome & Psychosis


Recommended Posts

Anyone here have serotonin syndrome and then experience psychosis? Either right after getting sick or months later?

I had stopped taking zoloft then doubled my dosage to 200 mg for a bout 5 days. I ended up getting really sick and went to my family doc. They said i had serotonin syndrome. They cut my dose from my reg 100 mg a day to 50 mg a day.

I later read online that once u have serotonin syndrome you are not supposed to take ssri's. Well i continued taking the 50 mg following my docs orders. 6 months later i experienced psychosis. I'm not sure but i think this may have had something to do with qhat happened with the zoloft. I had never experienced this before. Just wondering if anyone else had any kind of similiar experience?

  • Like 1
Link to comment
Share on other sites

5 hours ago, Lins88 said:

Anyone here have serotonin syndrome and then experience psychosis? Either right after getting sick or months later?

I had stopped taking zoloft then doubled my dosage to 200 mg for a bout 5 days. I ended up getting really sick and went to my family doc. They said i had serotonin syndrome. They cut my dose from my reg 100 mg a day to 50 mg a day.

I later read online that once u have serotonin syndrome you are not supposed to take ssri's. Well i continued taking the 50 mg following my docs orders. 6 months later i experienced psychosis. I'm not sure but i think this may have had something to do with qhat happened with the zoloft. I had never experienced this before. Just wondering if anyone else had any kind of similiar experience?

it seems unlikely that zoloft would cause psychosis 6 months after stopping it. However, I experienced a psychotic break immediately after increasing above 100mg of zoloft. I don't beleive i had serotonin syndrome (never tested for this). zoloft gave me insomnia for a week and this wired, restless agitation all day...then total exhaustion from the insomnia. i ended up in a bit of a delusional delirium. Random, bad reaction possibly, not sure if it's a causation thing, but while my reaction to zoloft was certainly a factor, there were other variables building when i started the med (anxiety, ptsd, insomnia). Tough to say.

Have you ever been on any other ssri's or other medications? Just wanted to add, I'm not a doctor, but I've been told that Serotonin syndrome is typically caused by the use of two or more serotonergic medications or drugs.

Edited by Blahblah
Link to comment
Share on other sites

You need 2 meds to make Serotonin Syndrome(SS). Even in overdose where someone has taken a months or more of their SSRI you don't see SS.

Dr. Ken Gillman is considered the expert on SS. He has a website that is a good primer on SS. Dr. Gillman is also an advocate for using MAOI's.

http://www.psychotropical.com/

Link to comment
Share on other sites

1 hour ago, Blahblah said:

it seems unlikely that zoloft would cause psychosis 6 months after stopping it. However, I experienced a psychotic break immediately after increasing above 100mg of zoloft. I don't beleive i had serotonin syndrome (never tested for this). zoloft gave me insomnia for a week and this wired, restless agitation all day...then total exhaustion from the insomnia. i ended up in a bit of a delusional delirium. Random, bad reaction possibly, not sure if it's a causation thing, but while my reaction to zoloft was certainly a factor, there were other variables building when i started the med (anxiety, ptsd, insomnia). Tough to say.

Have you ever been on any other ssri's or other medications? Just wanted to add, I'm not a doctor, but I've been told that Serotonin syndrome is typically caused by the use of two or more serotonergic medications or drugs.

Thanks for the responses. I was heavily smoking pot, for a long time. Daily use for about 7 years.  I used pot and took the zoloft. Besides that i wasnt taking anything else 

Link to comment
Share on other sites

I also find it a little odd that you were told you had serotonin syndrome. Honestly, this is why you need a psychiatrist. Family doctors just don't have the experience nor the education to properly diagnose and treat psychiatric disorders. The fact is that 200 mg of Zoloft is a therapeutic dose. It is the max dose but it is not an overdose. If you went from 0 to 200 mg without titrating up, you got hit with some very nasty side effects at full force. One of the start-up side effects of Zoloft is nausea and gastrointestinal effects as well as blurred vision and tremor. These are to be expected. They are not serotonin syndrome.

However, I am not a doctor and I wasn't there. I'm just going on the fact that serotonin syndrome is relatively rare.

I do not know what effect there is when pot is added to the mixture, but I have a feeling that the pot has more to do with your psychosis than the Zoloft.

Edited by jt07
Link to comment
Share on other sites

  • 4 months later...
On 2/18/2017 at 6:46 PM, notloki said:

You need 2 meds to make Serotonin Syndrome(SS). Even in overdose where someone has taken a months or more of their SSRI you don't see SS.

Dr. Ken Gillman is considered the expert on SS. He has a website that is a good primer on SS. Dr. Gillman is also an advocate for using MAOI's.

http://www.psychotropical.com/

Interesting link and website, thanks.

He says he doesn't believe Effexor is much of an NRI either which I found interesting.

Link to comment
Share on other sites

10 hours ago, BrianOCD said:

Interesting link and website, thanks.

He says he doesn't believe Effexor is much of an NRI either which I found interesting.

In terms of Serotonin Syndrome (SS), there have been a few reports of single agents causing SS but this must be exceedingly rare considering all the serotonin affecting meds passed out like candy and illicit drugs like MDMA, which has huge effects on serotonin and is consumed by the boatload. 

Glad you could use the reference. 

Effexor is like Wellbutrin, they are relatively weak RA's so you need a high enough dose to see them reuptake some monoamines.  

  • Like 1
Link to comment
Share on other sites

  • 1 month later...

I had serotonin syndrome and it sucks ! I went to the ER and it was treated early on so luckily I didn't get the full taste but I'll tell you what , you never forget ! 

I was on Prozac 20 mg at the time .  It made me speedy .  I had cold symptoms one night and took NyQuil (recommended dose ) . That's all it took .  Many over the counter meds when mixed with SSRIs can result in SS , not common but it can happen . 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...